Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS State College, PA

August 16, 2016Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2016, 6:37 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 6:37 PM EDT (22:37 UTC)
Expired
Aug 16, 2016, 7:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:11 PM EDTTSTM WND DMG1 Nw Nanty Glo, PATREES DOWN IN BLACKLICK TOWNSHIP.
Aug 16, 7:23 PM EDTTSTM WND DMGJohnstown, PANUMEROUS REPORTS OF TREES DOWN ACROSS THE JOHNSTOWN AREA.
Aug 16, 7:36 PM EDTTSTM WND DMGHoutzdale, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS51 KCTP 162237
SVRCTP
PAC021-033-162330-
/O.NEW.KCTP.SV.W.0087.160816T2237Z-160816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 730 PM EDT.

* AT 637 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NEW BETHLEHEM TO 14 MILES EAST OF FORD CITY TO
  NEAR INDIANA TO NEAR HOMER CITY TO NEAR GREENSBURG...MOVING EAST AT
  40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORTAGE...ELIM...NANTY-GLO...WESTMONT...JOHNSTOWN...BELMONT...
  CLEARFIELD...EBENSBURG...WINDBER...CRESSON...BELSANO...
  CHESTER HILL...CARROLLTOWN...JEFFRIES...GALLITZIN...DALE...
  SALIX-BEAUTY LINE PARK...HOUTZDALE...SOUTHMONT AND LILLY.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
CLEARFIELD AND SNOW SHOE EXITS...SPECIFICALLY FROM MILE MARKERS 122
TO 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4045 7894 4072 7880 4102 7880 4103 7813
      4094 7816 4091 7822 4089 7822 4080 7834
      4075 7838 4072 7835 4065 7840 4065 7844
      4058 7846 4051 7854 4037 7856 4031 7863
      4025 7865 4024 7886 4029 7893 4028 7906
TIME...MOT...LOC 2237Z 272DEG 36KT 4094 7919 4076 7924 4065 7922 4055
7931 4035 7948

HAIL...<.75IN
WIND...60MPH
 
$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 16, 6:22 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
622 PM EDT TUE AUG 16 2016

.SYNOPSIS...
A weak cold front will drop down through the state tonight and
stall along the Maryland border. However, the temperatures will
not become all that much cooler. Warm and humid weather will
continue with just isolated storms possible each afternoon into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Final Lower Susq River Valley counties removed from Severe Watch
#447. Line of deep convection has advanced east of my counties as
of 615 PM. More shallow upstream convection over western and
northwest PA to focus some heavy downpours for the rest of this
evening...along and ahead of the real cold front...which will be
dropping down into the NW co.s around sunset, and continue moving
se - reaching IPT- UNV by 04z- 05z. The front will likely then
slog to a halt as it nears the MD border. The lack of heating and
the larger-scale subsidence will be effective at diminishing the
coverage and intensity of the storms along and south of the front.
Showers will probably linger over the Laurels thru the night.

It will be muggy overnight with lots of places receiving rainfall
today. The winds will get lighter from the west but stay up a
little, so fog not quite as possible as lower clouds.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front will still be nearby on Wed. SW flow into the Laurels
will probably keep showers going into the morning. Then, heating
may renew the convection in the afternoon if it does die off in
the morning. Will keep pops all along the srn border for the aftn.
Slightly drier air over the northern tier may make it feel a
little better than the recent 70+ dewpoints. Maxes will still be
in the 80-85F range, though.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The basic grids were nudged using the National Blend of Models
(NBM) and superblend of models. This should provide relatively
consistent grids.

The GEFS and NAEFES are forecasting a gradual pattern change. The
key changes include the complete erosion of the subtropical ridge
along and off the East Coast and the evolution of a trough in the
central United States. Thus Wednesday night into Thursday the 500
mb flow becomes more westerly. This flow is forecast to push the
plume of high precipitable water (PW) air to our south leaving a
boundary to our south and east. Lingering showers should be mainly
closer to this boundary. With lower PW our diurnal POPS should
drop considerably.

This plume of high PW does not come back. Thus closer to normal
temperatures through the column and lower PW should provide cooler
nights, lower POPS, and near normal high temperatures.

The developing trough to our west this weekend and the surge of
cold air to our west will pull warm air back into our region by
the weekend. We should see another surge of high PW air, albeit
not as tropical, ahead of this system. Thus chance showers will
slowly increase as will overnight lows Friday into Sunday.

At this time the ensemble forecast systems (EFS) show the frontal
system Sunday pushing through from west to east with a nice
north- south front for a change. This would increase the chance of
showers and thunderstorms Sunday. If correct early next week could
see considerably drier air move into our region along with
relatively cooler air. The EFS clearly want to end this regime of
high temperatures and high moisture. The GEFS forecasts slightly
below normal PW values by Tuesday next week and near to slightly
below normal 850 mb temperatures. That would be a refreshing
change.

Not surprisingly the GEFS maximum QPF time and the NBM maximum QPF
time in our long range forecasts is SUNDAY and possibly early
Monday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Line of convection is just about out of the lower Susq counties.

New showers and thunderstorms will continue to advance into
western portions of the flying area ahead of a cold front moving
out of Ohio. This convection will be accompanied by local IFR/MVFR
conditions as they pass over regional terminals. In areas that
clear after getting some rain, expect patchy fog to form later
this evening and after midnight.

Wed will see mainly VFR but an afternoon shower or thunderstorms
will once again be possible.

Outlook...

Thu...Patchy am fog possible. Isold pm tsra impacts possible.

Fri...No Sig Wx expected.

Sat-Sun...Sct/isold TSRA mainly W, mainly PM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir
SHORT TERM...Dangelo
LONG TERM...Grumm
AVIATION...Dangelo/La Corte
Hazardous weather outlook, Aug 16, 6:18 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT TUE AUG 16 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-172230-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 6:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     WRIGHTSVILLE            40.02N  76.53W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER CTP1601796

MACH
Local storm report, Aug 16, 6:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     HALLAM                  40.00N  76.60W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER CTP1601797

MACH
Local storm report, Aug 16, 6:14 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 W MANCHESTER          40.06N  76.76W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN ON SUSQUEHANNA TRAIL IN CONEWAGO
            TOWNSHIP.

&&

EVENT NUMBER CTP1601798

MACH
Local storm report, Aug 16, 6:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     NEWBERRYTOWN            40.13N  76.79W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN ON SHEEPBRIDGE ROAD IN NEWBERRY
            TOWNSHIP.

&&

EVENT NUMBER CTP1601799

MACH
Local storm report, Aug 16, 6:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 SW EMIGSVILLE         39.98N  76.77W
08/16/2016                   YORK               PA   911 CALL CENTER

            TRESS AND WIRES DOWN ON SINKING SPRING ROAD AND CHURCH
            ROAD.

&&

EVENT NUMBER CTP1601800

MACH
Local storm report, Aug 16, 6:32 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 NW GRAYBILL           39.93N  76.81W
08/16/2016                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN IN WEST MANCHESTER TOWNSHIP

&&

EVENT NUMBER CTP1601801

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:24 AM EDTHeat AdvisoryCTPDauphin, Lancaster, Lebanon, York13 hr
Aug 16, 1:33 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon42 min
Aug 16, 2:05 PM EDTSpecial Weather StatementCTPFranklin55 min
Aug 16, 2:36 PM EDTSpecial Weather StatementCTPLycoming39 min
Aug 16, 2:52 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan53 min
Aug 16, 2:56 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Juniata, Perry, Snyder and 1 more64 min
Aug 16, 3:04 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York56 min
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union47 min
Aug 16, 3:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan65 min
Aug 16, 3:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry45 min
Aug 16, 3:44 PM EDTSevere Thunderstorm WarningCTPSullivan46 min
Aug 16, 3:56 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York64 min
Aug 16, 4:27 PM EDTSpecial Weather StatementCTPYork33 min
Aug 16, 4:28 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill62 min
Aug 16, 4:35 PM EDTSevere Thunderstorm WarningCTPLancaster, York70 min
Aug 16, 5:26 PM EDTSevere Thunderstorm WarningCTPLancaster34 min
Aug 16, 6:44 PM EDTSpecial Weather StatementCTPSomerset61 min
Aug 16, 7:07 PM EDTSevere Thunderstorm WarningCTPSomerset53 min
Aug 16, 7:26 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clearfield, Huntingdon34 min
Aug 16, 7:34 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield26 min
Aug 16, 7:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Huntingdon31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.